Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 81, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 23, 2023, 4:11 AM EDT for Dare County, North Carolina. It took effect at Oct 23, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 23, 2023, 4:11 AM EDT (08:11 UTC)
- In effect from
- Oct 23, 2023, 8:00 AM EDT
- Expired
- Oct 23, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
571 WHUS42 KMHX 230811 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 411 AM EDT Mon Oct 23 2023 NCZ203-205-240000- /O.NEW.KMHX.BH.S.0081.231023T1200Z-231024T0000Z/ Northern Outer Banks-Hatteras Island- 411 AM EDT Mon Oct 23 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 9:00 AM Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ Martin
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 23, 3:12 AM EDT, 59 minutes earlier.
Area forecast discussion, Oct 23, 3:12 AM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
312 AM EDT Mon Oct 23 2023
.SYNOPSIS...
High pressure builds over the Eastern Seaboard today
and slowly slides south through the week and into the weekend
bringing fair weather to ENC over the next several days.
&&
.NEAR TERM /TODAY/...
As of 3 AM Mon... High pressure has built over the Eastern
Seaboard this morning bringing clear skies and light winds
across ENC. Temps have remained slightly warmer than expected
this morning but, we have just decoupled across our inland zones
allowing temps to begin to fall in earnest. As a result left
lows alone for the most part with lows in the upper 30s to low
40s inland away from our waters, and lows in the mid 40s to low
50s closer to the coast and across the OBX.
A pleasant fall day is on tap with high pressure overhead,
clear skies, and a cooler airmass in place. Light N'rly winds
are expected with gusts up near 15-20 mph along the coast and
gusts at less than 10 mph further inland. Low level thicknesses
and light N'rly flow over the area support highs in the low to
mid 60s across the FA.
&&
.SHORT TERM /TONIGHT/...
As of 3 AM Mon... High pressure remains overhead tonight
keeping skies clear and allowing winds to become light and
variable to calm. This will promote good radiational cooling
tonight allowing lows to get into the upper 30s to low 40s
across portions of the Coastal Plain with lows closer to the low
to mid 50s along the OBX. Will note, some of the probabilistic
guidance does hint that temps may get into the low to mid 30s
across our more sheltered locations and locations away from the
water tonight which could set up the potential for some patchy
frost, particularly from Martin County south to Duplin County
away from our larger inland sounds and rivers. However,
confidence in this occuring is low (10-30%) given a vast
majority of the guidance keeps temps closer to the 37-40 F range
tonight. As a result, have kept frost out of the forecast for
now but will punt this decision to the day shift to reevaluate
as our afternoon dewpoints will go a long way in determining how
cold we get tonight across our inland locations.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 230 AM Monday...
KEY MESSAGES
1) Extended period of dry weather through the upcoming week
2) Above to well above normal temperatures expected mid to late-week
FORECAST DETAILS
A very amplified upper level pattern will dominate the U.S. this
week, with troughing over the WRN US and an anomalous upper level
ridge building over the ERN US. To give a little context, the
forecast strength of the ridge puts it in pretty rare territory for
this time of year. On any given year, there's about a 10% chance of
seeing a ridge this strong in October. Beneath the ridge, the column
will be dry, with PWATs below an inch for much of the week. However,
with time, boundary layer moisture will steadily return through the
week as surface high pressure shifts offshore, allowing an east to
southeast low-level flow to develop off the ocean. Despite the
increase in boundary layer moisture, afternoon cumulus is about all
we can expect thanks to the strong subsidence in place, and a lack
of appreciable forcing.
To start the period, temperatures will be close to normal, but we
will quickly transition to above to well above normal temperatures
through the week as low-level thicknesses increase beneath the
building ridge. This will especially be the case as the low-level
flow becomes south to southwesterly late in the week as the surface
high shifts offshore. Probabilistic guidance gives a 40-60% chance
of highs reaching the 80s this weekend, especially inland away from
the coast. Highs in the 80s would be a solid 10+ degrees above
normal for late-October.
Looking out beyond 7 days, ensemble and analog guidance suggests we
may stay in this above normal temp pattern until roughly late-
October or early November.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
SHORT TERM /through Monday night/...
As of 105 AM Mon... No significant changes from the previous
update as VFR SKC is forecast through the TAF period. Some high
cirrus may try to sneak in along the OBX this afternoon but
minimal impact from this is expected. Airmass still appears too
dry for widespread fog for the remainder of tonight into Mon
morning, but with clear skies and potentially calm winds inland,
patchy steam fog (with limited impacts) will be possible for
the sites near rivers (PGV/EWN). Light NW breezes expected on
Mon with gusts around 12 kt in the afternoon. As we get into Mon
night. With ridging building directly overhead expect a rinse
and repeat of this evening with light to potentially calm winds
and clear skies across the CWA promoting great radiational
cooling. Once again, still too dry for fog development but some
patchy steam fog with minimal impacts may develop by sites near
the rivers (EWN/PGV).
LONG TERM /Tuesday through Friday/...
As of 230 AM Monday...
VFR conditions will prevail through the middle of the week, and
beyond. The only real note is that as low-level moisture returns
through the week, there could be an occasional MIFG/BR/FG threat
each night/early morning. Should that occur, there would be an
increased risk of sub-VFR conditions.
&&
.MARINE...
SHORT TERM /through Monday night/...
As of 3 AM Mon... As expected, a slightly tighter pressure
gradient this evening has resulted in a N'rly surge of winds
overnight. Latest obs show the previously mentioned N'rly surge
is making is way south across our larger inland sounds and
coastal waters with widespread 15-20 kt N'rly winds and wind
gusts up near 20-25 kts at times, while seas have increased
slightly to 4-6 ft across our coastal waters north of Ocracoke
Inlet as a combination of higher wind swell from the surge and
swell energy from very distant hurricane Tammy have begun to
overspread our coastal waters. The pressure gradient will slowly
relax Monday afternoon and evening allowing winds to diminish
to 10-15 kt and remain light tonight. This will allow for seas
to also gradually lower this afternoon and evening as well with
seas potentially falling to 3-5 ft across all coastal waters
around 06Z tonight. As a result, ongoing SCA's across our
coastal waters now go out into tonight. Wind gusts aren't high
enough for a long enough timeframe with this ongoing surge to
include additional SCA's across our inland sounds or southern
waters.
LONG TERM /Tuesday through Friday/...
As of 230 AM Monday...
KEY MESSAGES
1) Gradually improving boating conditions through at least mid-week
2) 6ft+ seas from distant TC Tammy possible (30-50% chance) for ENC
coastal waters later this week
FORECAST DETAILS
Surface high pressure builds south through the week, and will be
centered over the area Wednesday and Thursday. The high will then
shift away from the coast late in the week. As the high builds in, a
modest northeasterly flow of 10-15kt will continue. By mid-week,
however, winds will lay down to 5-10kt as the high moves right
overhead. Late-week into the weekend, southwesterly winds of 5-15kt
will develop as the high moves offshore. For inland rivers and
sounds, this will lead to an extended period of great boating
conditions. For the coastal waters, seas will be elevated on Tuesday
following the northeasterly wind surge from today. Seas will then
slowly lay down some through mid-week. The mid to late-week period
remains less certain for the coastal waters as models vary wildly on
how TC Tammy will evolve. Some guidance brings it towards the
western Atlantic in a weakened fashion, while others curve it out to
sea as a stronger system. This leads to quite the difference in the
evolution of seas through the week. The general trend has been for
lower seas, but stay tuned as there is still some potential for 6+
ft seas later in the week.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ150.
Small Craft Advisory until 2 AM EDT Tuesday for AMZ152-154.
&&
SYNOPSIS...MHX
NEAR TERM...RCF
SHORT TERM...RCF
LONG TERM...RM
AVIATION...RM/RCF
MARINE...RM/RCFHazardous weather outlook, Oct 23, 4:11 AM EDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 411 AM EDT Mon Oct 23 2023 NCZ029-044-045-079-080-090>092-193-198-240815- Martin-Pitt-Washington-Greene-Beaufort-Duplin-Lenoir-Jones- Northern Craven-Inland Onslow- 411 AM EDT Mon Oct 23 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Patchy frost is possible early Tuesday morning as a few locations away from the coast could see temperatures drop in the mid 30s. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ046-047-081-094-194-240815- Tyrrell-Mainland Dare-Mainland Hyde-Pamlico-Southern Craven- 411 AM EDT Mon Oct 23 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-240815- Hatteras Island- 411 AM EDT Mon Oct 23 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING NORTH OF CAPE HATTERAS... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-240815- Northern Outer Banks- 411 AM EDT Mon Oct 23 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-240815- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- 411 AM EDT Mon Oct 23 2023 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 2:13 PM EDT | Frost Advisory | MHX | Beaufort, Craven, Duplin, Greene, Jones, Lenoir and 4 more | 19 hr |
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.